Monday, March 17, 2008

Medication-Related Weight Gain and Loss

Seeworthy has a recent post about an article discussing the possibility that medications are making us fat. Specifically, medications for psychiatric conditions.

Speaking for my own fat self, I've gained about 50-60 pounds since I started Zoloft about 10 years ago. And just googling "zoloft + weight gain" leads to a hell of a lot of anecdotal stories about people who, after starting Zoloft (or other SSRI antidepressants), began to gain weight even though their diet and level of activity was unchanged.

My whole adult life, I've been overweight by all external measures. Through college I was a size 14, and after college I settled at a size 16 for years. And no matter how much exercise I engaged in, no matter how little fat I ate (remember the 1990s, when fat was the demon and carbs were good? Mmmmm....pasta!), I always stayed at a size 16.

(Of course, it never occurred to me, back then, that maybe the fact that nothing made my weight budge might be an indication that that was the size my body wanted to be. I was still in the mindset that losing weight, being the smallest size possible, was a goal worth achieving at all costs.)

Then I started taking Zoloft, and despite exercise, despite Weight Watchers, despite fervently embracing low-carb when it came around (bye-bye, low-fat diet beliefs of the 1990s!), my weight crept up. And oh, how I hated myself. It had to be *me,* didn't it? I just wasn't exercising hard enough, or long enough, or maybe it was the oatmeal I had for breakfast instead of eggs and turkey bacon.

Truly, it didn't make sense. And, 10 years ago, all the information available about Zoloft and other SSRIs was that they could actually cause weight *loss.* The fact that it didn't, for me, made me hate myself even more — it was like my body couldn't even get the side effects right!

Now, I don't exaggerate when I say that Zoloft literally saved my life. Even if I had known back then that it was causing me to gain weight, I wouldn't have stopped taking it. And now I'm up to a size 20-22.

I've been tapering down my Zoloft dose since last summer — but before I made that decision, I had NO idea that Zoloft can cause weight gain. I made that decision based on a lot of reasons, all of which had to do with my mental health, not my weight. That never entered into it.

But the tapering of my dose caused withdrawal (which I expected) bad enough that I started researching ways to deal with the withdrawal, and THAT led me to tons of the aforementioned anecdotal stories about people gaining weight on SSRIs.

I admit that I'm extremely curious to see what happens to my weight once I'm totally off of the Zoloft. Anecdotal evidence is not clinical evidence, certainly, but anecdotal evidence CAN lead to clinical studies, which can then verify or disprove the anecdotal evidence. In any case, if I don't lose weight, I won't be disappointed, and if I *do* lose weight, I'm not going to view it as some praise-worthy accomplishment on my part. Let me offer an example:

I was at a party over the weekend, and one of the women there was crowing about how she'd lost about 3 or 4 sizes after stopping some medication she was on. And the thing is, I get that. Medication can do weird things to your body, in terms of hormones and metabolism and all kinds of other processes.

It's just — she was SO fucking proud of her weight loss. It was all she could talk about, in a fake-self-effacing way: "The biggest pain about LOSING ALL THIS WEIGHT is that I totally have to buy all new clothes! My old ones just literally FALL OFF ME! Look at this waistband!" Here she pulled her skirt away from her waist, to demonstrate her incredible shrinking midsection. "I bought this after I started LOSING WEIGHT, because I never dreamed I'd LOSE THIS MUCH MORE! Now I have to get rid of this skirt, too!"

People were praising her, and congratulating her, and telling her how tight her butt looked, etc. And I just wanted to say, "You didn't DO anything! You stopped taking a medication — that doesn't mean you starved yourself or jogged holes in your Nikes!" (Not that *those* are praise-worthy, either; my point is that people were treating her like she worked SO hard to lose weight, when all she did was stop taking one medication.)

When people tell me I have pretty eyes, I don't think "Thank you" is the appropriate response, because I didn't DO anything to get them, you know? But I'll pass the compliment on to my parents and their good DNA. And losing weight because I stop a medication falls in the same category.

Sure, stopping a medication can, obviously, lead to weight loss. But don't expect me to fall at your skinny feet with admiration.

7 comments:

Rachel said...

During the height of my eating disorder, I tried to check myself into a psych unit one weekend, as my therapist had instructed me to do if I ever felt out of control. The department sent an intern out to talk to me and she tried to push Zoloft on me, despite the fact that I flat out told her I wouldn't take it. She denied that it causes weight gain, even as millions of people claim that it does.

I have no idea why a doctor would want me to try a medication that causes weight gain when I was already eating disordered, instead of prescribing a proven weight-neutral medication like Welbutrin. Unless, you know, they're in deep with the pharmaceutical makers of Zoloft.

Becky said...

My mom read some variation of that article and decided - completely unrelatedly! *eyeroll* - that she wanted to go off her antidepressants. Because thinness is so much more important than mental health and sanity. Or maybe it's a fantasy of being thin - when she's thin, she'll be so happy with her fantastic body, she won't need antidepressants anymore! Her doctor told her: "Not in the winter", so she's going to try in the spring. I just... I hate that she prioritises thinness over her own health and happiness.

I'm on Prozac, and while I have gained piles of weight since I started on it, I don't think it's because of the drug itself - I didn't lose any weight when I went off it for six months (actually, I think I might have gained some). I think not eating while I was depressed screwed up my metabolism, so that when I went on medication and started eating normally again, I gained weight. Either way though, I'd rather be fat and happy than thin and miserable (and lord knows I've been both).

Telle said...

After having failed experiences with a number of different antidepressants over the years, I've finally seen a psychiatrist and she's decided that we need to try something different. So she's putting me on a mood stabilizer and I'll start weaning off the Effexor after about a month. And there's a part of me that can't help but think "maybe these thirty pounds that I put on in three months after starting Effexor will go away now!" It is soooo hard to shut that voice up!

Meowser said...

Rachel, FWIW, I've been on both Zoloft and Wellbutrin, and they are very different. They work on different neurotransmitters. Wellbutrin actually did nothing for my depression -- actually had a serious relapse on it -- because it was not working on serotonin, but rather on norepinephrine, which I did not have a problem with.

That said, it's about damn time it was recognized that these drugs can cause serious weight gain. Anything that puts a crimp in the "fatties all stuff their faces all day" stereotypes is fine with me. I don't, however, think that's cause to remove them from the markets or not prescribe them to people who would otherwise be severely depressed. (From what I understand, of all the SSRIs and SNRIs, Paxil and Lexapro cause the most gain, Prozac the least.)

But when I was taking vitamin Z in the early days, my shrink told me there was no way the drug could possibly cause weight gain, since the clinical trials all showed weight loss! And sure enough, I lost about 10 pounds the first year I was on it, but gained them back the next year, and then another 10, until I had a net gain of 65 pounds. Clinical trials don't tell you what happens after the first 12 weeks, because that's all they cover.

Anonymous said...

I recently stopped taking prednisone to pursue alternative remedies for my autoimmune disorder and whenever I cycle off the pred I lose a lot of weight, though it is always a dangerous balance because it can throw my immune system out of whack. People have been complimenting me for looking great and losing weight even though it has brought back skin rashes and when I explain my reservations (last time my kidneys nearly failed)--people always say "but you look great." Because fatter=unhealthier, duh!

Ugh.

Meowser--i had a similar experience with SSRIs. I always gained weight and was always told that it couldn't possibly be the drugs and I should get more exercise and watch what I eat. Sigh.

violet_yoshi said...

This is going to sound rather bitter and Gothy. It seems they feel why bother living life, when you could die pretty.

I mean, in respects to the people who'd kill themselves after stopping their SSRIs, in a pursit to be thin.

Anonymous said...
This comment has been removed by a blog administrator.